Massachusetts, 2020Flooding and Damaging Winds in Massachusetts, August 27, 2020
August 27, 2020 · NWS BOX · 7 events in 3 counties and zones
A warm front lifting slowly northward across Connecticut and into Massachusetts helped trigger a few marginally severe thunderstorms in western and central Massachusetts in the early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifting slowly northward across Connecticut and into Massachusetts helped trigger a few marginally severe thunderstorms in western and central Massachusetts in the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 27, 9:11 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 27, 9:11 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1011 AM EDT Thu Aug 27 2020
.SYNOPSIS...
Scattered showers and thunderstorms will develop today as a warm
front moves into the region, with a risk of severe storms mainly
across southwest New England. Dry and warm weather briefly returns
to the area Friday before more showers and thunderstorms return
Saturday afternoon and night ahead of an approaching cold front.
Drier, less humid and cooler weather returns Sunday into early
next week, with a taste of fall featuring mild days and cool
nights.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM Update...
So far this morning southern New England has had considerable
cloudiness in response to low/mid level jet exiting the Great Lakes
and associated WAA. The associated showers falling have been falling
into an airmass with dew pts in the upper 40s and low 50s,
which so far has limited rain reaching the ground/evaporative
cooling. Noting on radar that increased shower development is
occurring upstream and along/north of the warm front, current
forecast indicates this potential for showers through midday,
with t-storms possible in western MA and northern CT. Early
morning forecast indicates this so only making minor adjustments
to forecast with this update.
*** Scattered severe thunderstorms possible this afternoon, with
the greatest risk across CT and adjacent areas in SW MA and
southern RI ***
Modest moisture transport and decreasing stability and a weakening
MCS will result in scattered showers moving across SNE this morning.
These showers moving into an airmass with dewpoints in the 40s will
help to lock in a chilly airmass especially in northern MA which may
be tough to dislodge. A warm front is expected to lift north into
SNE from the SW and the position of this front will be critical to
severe weather potential. Minimal to no surface-based CAPE expected
to the north of the boundary while to the south CAPES will increase
to 1000-2000 J/kg. There remains some uncertainty with the northward
extent of the boundary but it is looking increasingly likely that
the front remains south of the Mass Pike somewhere near the CT/MA
border and it is still possible it could end up even further south
across CT.
Where the boundary sets up with axis of best instability is
important as the environment will be highly sheared as strong mid
level W/NW flow aloft will result in deep layer shear 50-55 kt with
SNE within the right entrance region of the upper jet.
Instability/shear parameter space supports organized storms with
supercells possible. Damaging wind and very large hail may accompany
any supercells and a few tornadoes are possible given impressive
hodographs showing strong low level shear and helicity. Warm fronts
are always a concern in a highly sheared environment. Locally heavy
rainfall also a threat south of the Pike with PWATs up to 1.75". The
best chance for a high end severe event with supercells will be
south of a BAF-PVD line and particularly across CT. This is where
HREF is targeting axis of updraft helicity. Hi-res CAMs indicating a
W-E line of storms in NY which is expected to extend east into SNE
and move south across SW MA/CT and possibly into RI mid/late
afternoon. However, it is important to note that the main axis of
severe weather may still shift further south and end up mostly south
of BOX CWA where better mid level lapse rates are forecast with the
remnant EML. Will have to monitor the instability trends and the
location of the warm front. Enough elevated instability north of the
boundary to support a few t-storms across northern MA but severe
threat is much lower here due to stable boundary layer with just the
risk of mostly sub-severe hail.
Temperature forecast is very tricky and dependent on where the warm
front sets up. North of the boundary, it may be rather chilly with
temps likely remaining in the 60s and may even fall into the upper
50s especially in northern MA. While to the south of the front,
temps should reach into the 80s with best chance across the lower CT
valley in CT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Lingering showers and t-storms possible south of the Pike which will
move south of the coast in the evening. Otherwise, may see areas of
stratus and fog develop during the night. Lows will range from mid
50s to lower 60s.
Friday...
Weak shortwave ridging moves in combined with drying in the column
will result in sunshine developing after any low clouds burn off.
850 mb temps 13-15C support highs in the 80s with moderate humidity
levels. Local sea breezes may develop which will keep it a bit
cooler along the immediate coast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights
* Tropical downpours possible Sat/Sat night as moisture from
remnants of Laura stream northward. A few strong-severe storms
possible as well
* Drying trend Sunday and turning less humid
* Fall-like weather early next week with mild days and cool nights
Precipitation...
Dry weather lingers thru the first half of Fri night, but then
scattered showers/T-storms possible toward Saturday morning as warm
front approaches the region. As parent low pressure tracks thru
northern NY, warm front should lift thru southern New England with
warm sector overspreading the region Sat afternoon. Although this
may not be a clean warm sector with BKN-OVC conditions along with
scattered showers/T-storms. With dew pts climbing to 70-75 not
surprised the ECENS offering 70-90% probs of CAPEs exceeding 1000
j/kg. Fairly strong mid level winds around 45 kt at 500 mb. Thus
CAPE/Shear profiles suggest at least a low prob for a few strong to
severe storms as cold front approaches late in the day. This agrees
with SPC new day3 outlook...a marginal risk across MA/RI/CT and a
slight risk up to NYC. In addition, tropical moisture from the
remnants of Laura begin to stream northward and interact with
frontal boundary. Ensembles indicating PWATs of 2+ inches Sat/Sat
night. This combined with large scale ascent from RRQ of 90 kt jet
streak streaming across New England late Sat/Sat night should
support some tropical downpours. ECENS indicates up to 60% probs of
1+ of localized rainfall. By Sunday post frontal airmass overspreads
the region with significant column drying as ensembles show PWATs
falling below 1 inch. The only exception will be Cape Cod and
Nantucket that may see showers linger into early Sunday morning
before dry weather arrives for the afternoon. Dry weather then
prevails Monday/Tuesday and possibly into mid week but return flow
may yield a risk of rain/showers by then.
Temperatures...
Strong WAA Saturday with 925 mb temps warming to about +22C over
southern New England. Typically this would offer highs 85-90 but as
mentioned above there will likely be an abundance of clouds and
showers/T-storms Saturday. This should limit highs to the upper 70s
and lower 80s. However it will feel warm and very humid as dew pts
climb to 70-75 as tropical moisture from remnants from Laura
overspread the area. By Sunday, post frontal with rapid drying thru
the column, supporting sunshine and much less humid as dew pts fall
into the 50s. Temps aloft of +17C at 925 mb and +10C at 850 mb will
support highs of 75-80. Really spectacular weather Sunday and
continuing into Monday as short wave ridging and high pressure
builds over the area. In fact a touch of fall in the air Monday
morning with both ensembles and deterministic guidance offering +6C
to +7C air at 850 mb over southern New England! Therefore expect mid
days with highs in the 70s and cool nights with lows in the 50s,
possibly some 40s. This dry/fall-like weather likely lingers into
Tue with return flow possibly setting by mid week, thus trending
warmer/more humid possibly. *
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
14z update...
Today...Moderate confidence.
VFR during late morning with areas of MVFR cigs developing
during this afternoon as scattered morning showers move
through. Areas of IFR cigs possible. Risk for strong to severe
storms mid/late afternoon, with the greatest risk across CT and
adjacent portions of MA south of the Pike.
Tonight...Moderate confidence.
Areas of MVFR/IFR stratus and patchy fog may develop but extent
of coverage is uncertain. Lingering showers/t-storms exit the
south coast in the evening.
Friday...High confidence.
Any lingering MVFR/IFR early will quickly become VFR.
KBOS Terminal...Moderate confidence in TAF. A t-storm is
possible in the afternoon but greater risk will be south and
west of BOS.
KBDL Terminal...Moderate confidence in TAF. Strong to severe
t-storms may impact BDL mid/late afternoon.
Outlook /Friday Night through Monday/...
Friday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, chance TSRA.
Saturday: MVFR/IFR conditions possible. Breezy. SHRA likely,
chance TSRA, patchy FG.
Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, chance TSRA, patchy BR.
Sunday: VFR. Breezy.
Sunday Night through Monday: VFR.
&&
.MARINE...
Winds and seas will remain below SCA thresholds today. While winds
are light tonight increasing southerly swell may result in seas
approaching 5 ft over southern waters. A SCA may be needed tonight.
Light winds and seas below SCA Fri. Scattered t-storms possible
mid/late afternoon into the evening, especially over south coastal
waters.
Outlook /Friday Night through Monday/...
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, chance of thunderstorms, patchy
fog.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely, chance of thunderstorms, patchy fog.
Saturday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, chance of thunderstorms, patchy fog.
Sunday through Sunday Night: Winds less than 25 kt. Seas up to
5 ft.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...KJC/Nocera
NEAR TERM...KJC/Nocera/NMB
SHORT TERM...KJC
LONG TERM...Nocera
AVIATION...KJC/Nocera
MARINE...KJC/Nocera
Hazardous weather outlook, Aug 27, 3:27 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
427 AM EDT Thu Aug 27 2020
CTZ002>004-MAZ002>024-026-RIZ001>008-280830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
427 AM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms are possible mid to late
afternoon, with greatest risk across CT and adjacent areas of
southwest MA and southern RI. Damaging wind and large hail are the
primary threat, and an isolated tornado or two is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-280830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
427 AM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Thunderstorm Wind, Hampshire
- When
- August 27, 12:46 PM EST
- Where
- Hampshire County, 0.3 mi SE of Northmptn Lafleur Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.327, -72.617
In Northampton, a tree was down on Interstate-91 northbound.
Thunderstorm Wind, Hampshire
- When
- August 27, 12:57 PM EST
- Where
- Hampshire County, 3.18 mi SSE of Cooks Corner to 1.31 mi ESE of Cooks Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.241, -72.438
In Belchertown, a tree was down on power lines on Rockrimmon Street and a tree was down on Boardman Street.
Thunderstorm Wind, Worcester
- When
- August 27, 1:10 PM EST
- Where
- Worcester County, 3.34 mi NNW of Fiskdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.164, -72.147
In West Brookfield, a large tree and wires were down at the three-way intersection of Southbridge Road, Webber Road, and Brookfield Road.
Flood, Worcester
- When
- August 27, 1:18 PM EST
- Where
- Worcester County, 0.32 mi ENE of Mt St James to 0.93 mi NE of Mt St James
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.233, -71.795
In Worcester, flooding was reported on Whipple Street at Blackstone River Road with manhole covers floating. Also, flooding was reported on College Street at Southbridge Street.
Thunderstorm Wind, Worcester
- When
- August 27, 1:25 PM EST
- Where
- Worcester County, 0.29 mi SSE of Fiskdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.116, -72.118
In the Fiskdale section of Sturbridge, a tree was down on the southbound side of Route 148.
Flood, Worcester
- When
- August 27, 1:30 PM EST
- Where
- Worcester County, 1.06 mi N of Dorothy Manor to 1.01 mi WNW of East Millbury
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.235, -71.749
In the southeast part of Worcester, law enforcement reported that several cars were stuck in flooding on Route 20 at the 86 Cutoff. A few rescues of people were being conducted.
Thunderstorm Wind, Middlesex
- When
- August 27, 1:30 PM EST
- Where
- Middlesex County, 1.22 mi W of Holliston to 0.88 mi WNW of Holliston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.203, -71.454
In Holliston, a tree and wires were down on Burnap Road. Also, a tree was down on wires on Highland Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Tornadoes and Damaging Winds in Arkansas, August 27, 2020$170,000 · EF1 · 15 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916715, 916720, 916729, 916702, 916732, 916713, 916733.